Alert archive / Oregon / Red Flag Warnings in 2020
Red Flag Warning 1, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Jul 5, 2020, 10:29 PM PDT for Modoc County, California; Klamath County, Lake County, Oregon. It took effect at Jul 6, 2020, 2:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 5, 2020, 10:29 PM PDT (05:29 UTC)
- In effect from
- Jul 6, 2020, 2:00 PM PDT
- Expired
- Jul 6, 2020, 8:00 PM PDT
- In force
- 6 hr
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 151 km from the middle of the area, began a volume at 05:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 5.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3381 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
046 WWUS86 KMFR 060529 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 1029 PM PDT Sun Jul 5 2020 ...Strong, Gusty Winds with Low RH Monday... .A dry cold front will bring strong, gusty winds with low relative humidity to much of Fire Weather Zone 285 in California and Southeastern Fire Weather Zone 624 in Oregon Monday afternoon and evening. This will lead to the potential for rapid fire growth in dry vegetation. CAZ285-062200- /O.UPG.KMFR.FW.A.0001.200706T2100Z-200707T0300Z/ /O.NEW.KMFR.FW.W.0001.200706T2100Z-200707T0300Z/ Modoc County Except for the Surprise Valley- 1029 PM PDT Sun Jul 5 2020 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT MONDAY FOR STRONG GUSTY WIND WITH LOW RH FOR MOST OF FIRE WEATHER ZONE 285... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect from 2 PM to 8 PM PDT Monday. The Fire Weather Watch is no longer in effect. * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of any new and existing fires. * Affected area: In Northern California...Most of Fire Weather Zone 285 along the Warner Mountains west and southwestward to near Timber Mountain, Canby, Lookout, and all areas in between. * Wind: West 15 to 25 mph with gusts to 40 mph. * Minimum Relative Humidity: 8 to 15 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ ORZ624-062200- /O.UPG.KMFR.FW.A.0001.200706T2100Z-200707T0300Z/ /O.NEW.KMFR.FW.W.0001.200706T2100Z-200707T0300Z/ Klamath Basin and the Fremont-Winema National Forest- 1029 PM PDT Sun Jul 5 2020 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT MONDAY FOR STRONG GUSTY WIND WITH LOW RH FOR SOUTHEASTERN FIRE WEATHER ZONE 624... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect from 2 PM to 8 PM PDT Monday. The Fire Weather Watch is no longer in effect. * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of any new and existing fires. * Affected area: In South Central OR...Southeast Fire Weather Zone 624 along and near the Warner Mountains to include Lakeview and Valley Falls. * Wind: West 10 to 15 mph with gusts up to 30 mph. * Minimum Relative Humidity: 10 to 15 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ Visit us at www.weather.gov/Medford
3 follow-up statements
385 WWUS86 KMFR 060532 CCA RFWMFR URGENT - FIRE WEATHER MESSAGE...CORRECTED National Weather Service Medford OR 1032 PM PDT Sun Jul 5 2020 ...Strong, Gusty Winds with Low RH Monday... .A dry cold front will bring strong, gusty winds with low relative humidity to much of Fire Weather Zone 285 in California and Southeastern Fire Weather Zone 624 in Oregon Monday afternoon and evening. This will lead to the potential for rapid fire growth in dry vegetation. CAZ285-062200- /O.UPG.KMFR.FW.A.0001.200706T2100Z-200707T0300Z/ /O.COR.KMFR.FW.W.0001.200706T2100Z-200707T0300Z/ Modoc County Except for the Surprise Valley- 1032 PM PDT Sun Jul 5 2020 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT MONDAY FOR STRONG GUSTY WIND WITH LOW RH FOR MOST OF FIRE WEATHER ZONE 285... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect from 2 PM to 8 PM PDT Monday. The Fire Weather Watch is no longer in effect. * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of any new and existing fires. * Affected area: In Northern California...Most of Fire Weather Zone 285 along the Warner Mountains west and southwestward to near Timber Mountain, Canby, Lookout, and all areas in between. * Wind: West 15 to 25 mph with gusts to 40 mph. * Minimum Relative Humidity: 8 to 15 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... * A Red Flag Warning means that critical fire weather conditions are expected. * Strong wind and low relative humidity could cause any existing or new fires to spread rapidly. * One less spark, one less wildfire. && $$ ORZ624-062200- /O.UPG.KMFR.FW.A.0001.200706T2100Z-200707T0300Z/ /O.COR.KMFR.FW.W.0001.200706T2100Z-200707T0300Z/ Klamath Basin and the Fremont-Winema National Forest- 1032 PM PDT Sun Jul 5 2020 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT MONDAY FOR STRONG GUSTY WIND WITH LOW RH FOR SOUTHEASTERN FIRE WEATHER ZONE 624... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect from 2 PM to 8 PM PDT Monday. The Fire Weather Watch is no longer in effect. * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of any new and existing fires. * Affected area: In South Central OR...Southeast Fire Weather Zone 624 along and near the Warner Mountains to include Lakeview and Valley Falls. * Wind: West 10 to 15 mph with gusts up to 30 mph. * Minimum Relative Humidity: 10 to 15 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... * A Red Flag Warning means that critical fire weather conditions are expected. * Strong wind and low relative humidity could cause any existing or new fires to spread rapidly. * One less spark, one less wildfire. && $$ Visit us at www.weather.gov/Medford
294 WWUS86 KMFR 062128 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 228 PM PDT Mon Jul 6 2020 ...Strong, Gusty Winds with Low RH into this Evening... .A dry cold front will bring strong, gusty winds with low relative humidity to much of Fire Weather Zone 285 in California and Southeastern Fire Weather Zone 624 in Oregon Monday afternoon and evening. This will lead to the potential for rapid fire growth in dry vegetation. CAZ285-070300- /O.CON.KMFR.FW.W.0001.000000T0000Z-200707T0300Z/ Modoc County Except for the Surprise Valley- 228 PM PDT Mon Jul 6 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of any new and existing fires. * Affected area: In Northern California...Most of Fire Weather Zone 285 along the Warner Mountains west and southwestward to near Timber Mountain, Canby, Lookout, and all areas in between. * Wind: West 15 to 25 mph with gusts to 35 mph. * Minimum Relative Humidity: 8 to 15 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD * A Red Flag Warning means that critical fire weather conditions are expected. * Strong wind and low relative humidity could cause any existing or new fires to spread rapidly. * One less spark, one less wildfire. $$ ORZ624-070300- /O.CON.KMFR.FW.W.0001.000000T0000Z-200707T0300Z/ Klamath Basin and the Fremont-Winema National Forest- 228 PM PDT Mon Jul 6 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 624... * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of any new and existing fires. * Affected area: In South Central OR...Southeast Fire Weather Zone 624 along and near the Warner Mountains to include Lakeview and Valley Falls. * Wind: West 10 to 15 mph with gusts up to 30 mph. * Minimum Relative Humidity: 10 to 15 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD * A Red Flag Warning means that critical fire weather conditions are expected. * Strong wind and low relative humidity could cause any existing or new fires to spread rapidly. * One less spark, one less wildfire. $$ BTL Visit us at www.weather.gov/Medford
393 WWUS86 KMFR 070304 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 804 PM PDT Mon Jul 6 2020 CAZ285-ORZ624-070415- /O.EXP.KMFR.FW.W.0001.000000T0000Z-200707T0300Z/ Modoc County Except for the Surprise Valley- Klamath Basin and the Fremont-Winema National Forest- 804 PM PDT Mon Jul 6 2020 ...RED FLAG WARNING HAS EXPIRED FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 285 AND 624... The Red Flag Warning has expired. Westerly wind gusts of 25 to 40 mph have begun to diminish, and relative humidities have begun to rise. $$ Visit us at www.weather.gov/Medford
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jul 5, 9:11 PM PDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 5, 9:11 PM PDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Medford OR
911 PM PDT Sun Jul 5 2020
Updated Marine Discussion
.DISCUSSION...Visible satellite imagery is showing clear skies across
the majority of the forecast area. Clouds are observed at the
coast and coastal valleys north of Cape Blanco, and these low
clouds will fill in through the night. A dry cold front will
approach the forecast area tomorrow, and this will result in
stronger winds in most places. Gusts into the 20s (mph) are likely
west of the Cascades while areas east of the Cascades gust into
the 30s (mph). Additionally, afternoon humidity on Monday ahead of
the front will be low east of the Cascades, around 10 to 15
percent, and we've added portions of Lake County to the Fire
Weather Watch that was issued earlier today for Modoc County.
We'll be examining the new data this evening to determine if
upgrading to a Warning is warranted.
Please see the previous discussion that details the continued near-
normal temperatures and expected warming trend next weekend. Only
changes made to the forecast was to add fog to the Brookings area
for tonight and remove fog for the coastal areas north of Cape
Blanco due to the marine layer being very deep.
Keene
&&
.AVIATION...For the 06/00Z TAF Cycle...Another round of marine
stratus will cover the central Oregon coast and portions of the
Umpqua valley tonight. MVFR ceilings are expected for most of the
night under this stratus layer. For areas farther inland, VFR will
prevail for the next 24 hours with breezy winds east of the Cascades
on Monday.
-Smith
&&
.MARINE...Updated 800 PM PDT Sunday, 5 July 2020...
A low and long period south swell will continue through tonight
resulting in waves breaking farther from the coast than normal. This
will make the surf zone larger than normal and could also result in
problematic bar conditions, especially for mariners with little
experience in such conditions. Relatively light winds and low seas
are generally expected to continue through Monday night. Advisory
level conditions will be possible for areas south of Gold Beach
during the afternoon/evening Tuesday and especially Wednesday.
Of note, where upwelling was prevalent for several days last week,
the water is still quite cold. Water temperatures from Port Orford
to the Point St. George Buoy 27 still are ranging in the mid to
upper 40s. However, the water has warmed into the mid to upper 50s
from Port Orford Buoy 15 to Umpqua Offshore Buoy 229.
-DW/Smith
&&
.FIRE WEATHER...Updated 730 PM PDT Sunday, 5 July 2020...Mostly
dry cold fronts Monday and Thursday are both likely to drive the
most appreciable weather related to wildfire risk this week. These
mostly dry cold fronts will bring increased and gusty winds,
inland surges of marine layer moisture, and slightly cooler
weather behind them.
In addition to the Fire Weather Watch for Fire Weather Zone 285 /
the Modoc for 2PM to 8PM PDT Monday, we've issued a Fire Weather
Watch for SE Fire Weather Zone 624 for the same time period...for
strong and gusty southwest winds along with low relative
humidities. Winds will also be strong and gusty elsewhere Monday
afternoon and evening, especially behind the front from the Rogue
and Applegate Valleys south and eastward to the Mount Shasta
highlands. Gusts of 25 to 35 mph are expected at these locations,
though gusts up around 40 mph are possible in the Modoc and across
Lake County.
For Thursday, July 9th both the ECE and GEFS continue to show
another strong upper level shortwave trough and associated
mostly dry cold front moving through the forecast area. Model
trends are away from measurable rainfall and possible thunderstorms
and more toward another round of strong and gusty southwest through
northwest winds Thursday into Friday.
In the longer term, while there are some detail differences in both
the ECE and the GEFS, both operational models of the two ensembles
indicate temperatures are most likely to increase to at or above
normal from about the 13th through the end of the month. This is
notable because late July through early September is typically the
core of both our wildfire and smoke season in the Medford NWS
forecast area and warmer than normal temperatures are a precursor to
both higher fire danger and lightning wildfire ignitions.
~BTL/Keene
&&
.PREV DISCUSSION... /Issued 209 PM PDT Sun Jul 5 2020/
DISCUSSION...Long wave troughing will remain over the PacNW today
and well into the upcoming week. This will keep the area under
near to slightly below normal temperatures with largely dry
conditions and breezy afternoons. Expect the nightly return of
marine stratus along the coast, especially north of Cape Blanco,
and into the Umpqua Basin. These clouds will linger into the
morning hours, but will give way to sun in the afternoons.
Overall, changes in the day to day weather will be subtle and
anything more notable will be due to shortwave troughs moving
through the larger scale trough at times during the upcoming week.
One such shortwave trough is expected to bring a dry cold front
through the area Monday into Tuesday, resulting in a slight cooling
trend with enhanced afternoon breezes. Winds will be quite breezy
across the area Monday afternoon and evening, especially in the
Rogue and northern Shasta Valleys and east of the Cascades. Gusts of
25 to 30 mph will be common in those areas. Humidities will low in
Modoc county to warrant fire weather concerns and a Fire Weather
Watch has been issued for this. For more details, see the Fire
Weather discussion below. Regarding thunderstorm potential Monday
afternoon, models have trended weaker with thunderstorm parameters.
Also, none of the high-resolution convection allowing models (CAMs)
indicate any convection for tomorrow, so have kept thunderstorms out
of the forecast. Another weak disturbance will move through Tuesday
morning and this could bring a chance for some light showers along
the coast from North Bend northward. It will likely bring a further
inland intrusion of the marine layer as well as it should be deep
enough to spill over the Umpqua Divide.
Another, potentially stronger, shortwave trough is expected to pass
through the area Thursday night into Friday. Models continue to vary
in the strength of this trough, but have come into better agreement
regarding precipitation. It will be a dry trough and although there
are still differences in the strength of this trough, it should at
least be similar to the one expected Monday. So expect another round
of breezy to gusty afternoon winds with another further inland
marine push. As for any thunderstorm potential with this trough,
current parameters continue to look too stable in our area for
thunderstorm concerns. The better area of moisture and instability
looks to north and east of the area. However, will continue to
monitor for any changes.
As we head into next weekend, the area will remain under
southwesterly flow and the Four Corners High will strengthen. This
will result in building heights over the area with a warming trend
over the weekend. However, this still results in temperatures at to
just below normal for the weekend.
/BR-y
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Beach Hazards Statement until 11 PM PDT this evening for
ORZ021-022.
Fire Weather Watch from Monday afternoon through Monday evening
for ORZ624.
CA...Fire Weather Watch from Monday afternoon through Monday evening
for CAZ285.
Pacific Coastal Waters...None.Nearby
Red Flag Warnings in Oregon, 2020Red Flag Warnings in California, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.